Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 179, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 24, 2017, 3:16 PM CDT for Travis County, Williamson County, Texas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2017, 3:16 PM CDT (20:16 UTC)
- Expired
- Jul 24, 2017, 4:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Travis County, TX, Williamson County, TX
The radar
The Ft Hood radar (KGRK), 59 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 3:18 PM CDT | TSTM WND DMG | 1 Ese Leander, TX | LARGE TREE LIMB SNAPPED OFF A TREE. PICTURE SENT IN ON SOCIAL MEDIA. |
| Jul 24, 3:19 PM CDT | HAIL 0.88 | 2 Se Leander, TX | TRAINED SPOTTER REPORTS NICKEL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 8.3 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116
WUUS54 KEWX 242016
SVREWX
TXC453-491-242100-
/O.NEW.KEWX.SV.W.0179.170724T2016Z-170724T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
316 PM CDT MON JUL 24 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southwestern Williamson County in south central Texas...
Northwestern Travis County in south central Texas...
* Until 400 PM CDT
* At 316 PM CDT, a severe thunderstorm was located over Cedar Park,
moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Austin, Round Rock, Cedar Park, Anderson Mill, Leander, Lakeway,
Lago Vista, Bee Cave, The Hills, Barton Creek, Hudson Bend,
Mansfield Dam, Jonestown, Briarcliff, Brushy Creek, Jollyville and
Lost Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3063 9776 3054 9768 3025 9787 3042 9813
3046 9810 3049 9810 3050 9811 3064 9804
3067 9802
TIME...MOT...LOC 2016Z 038DEG 13KT 3054 9782
HAIL...1.00IN
WIND...60MPH
$$
HAMPSHIRE1 follow-up statement
721
WWUS54 KEWX 242054
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
354 PM CDT MON JUL 24 2017
TXC453-491-242104-
/O.EXP.KEWX.SV.W.0179.000000T0000Z-170724T2100Z/
Williamson TX-Travis TX-
354 PM CDT MON JUL 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WILLIAMSON AND
NORTHWESTERN TRAVIS COUNTIES WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3063 9776 3054 9768 3025 9787 3042 9813
3046 9810 3049 9810 3050 9811 3064 9804
3067 9802
TIME...MOT...LOC 2054Z 038DEG 13KT 3044 9791
$$
HAMPSHIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:07 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 24, 3:07 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 307 PM CDT Mon Jul 24 2017 .SHORT TERM (Tonight through Tuesday Night)... Scattered showers and thunderstorms have developed again across Central Texas and portions of the northern Hill Country. This convection is being aided by interaction of a previous outflow boundary and a mid level shear axis. These showers and storms will continue south through the remainder of the afternoon and dissipate around sunset. Showers and storms should impact portions of the Austin metro area and back west through the Hill Country. Do not think at the moment it will reach the San Antonio metro area, but outflow boundaries could. SPC mesoanalysis indicates a mixed layer CAPE pool of 2000-2500 J/kg and DCAPE values of 1000-1300 J/kg just out ahead of the ongoing convection across Central Texas and stretching back through the western Hill Country. Therefore a few stronger storms will be possible, producing small hail and wind gusts up to 50 mph, in addition to frequent cloud to ground lightning strikes. The mid level shear axis weakens and slides further south on Tuesday and some mid level drying is indicated by the models. Most of the hi resolution guidance along with the GFS and ECMWF is indicating low chances for afternoon showers and storms across the southern and southeast zones Tuesday afternoon, with coverage remaining isolated. Otherwise continued warm conditions, with afternoon heat indices ranging from 104-108 in most areas outside of the Hill Country. && .LONG TERM (Wednesday through Monday)... Moisture remains confined to mainly southeast zones Wednesday with a slight chance of afternoon showers and storms. Then the ridge builds over the area through the end of the work week with temperatures warming further. It appears there could be some opportunities for Heat Advisories Wednesday through Friday over portions of the area. The ridge looks to amplify over the Rockies during the weekend with a downstream trough digging across the eastern U.S. A backdoor cold front is indicated by the GFS to work into the area Saturday night into Sunday and by the ECMWF Sunday. This could bring some better chances for rainfall to the area Sunday into Monday along with slightly cooler temps. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 77 100 78 101 77 / - - 0 10 - Austin Bergstrom Intl Airport 75 99 76 100 75 / - - - 10 - New Braunfels Muni Airport 75 100 76 100 75 / - 10 10 10 10 Burnet Muni Airport 74 97 75 98 75 / - - 0 10 10 Del Rio Intl Airport 78 100 78 101 78 / 0 0 0 10 - Georgetown Muni Airport 76 99 77 99 76 / - - 0 10 - Hondo Muni Airport 76 100 76 101 75 / 0 - 10 10 10 San Marcos Muni Airport 75 100 76 100 76 / - 10 - 20 10 La Grange - Fayette Regional 76 99 77 99 76 / - 10 0 20 - San Antonio Intl Airport 77 100 77 101 77 / - 10 10 10 10 Stinson Muni Airport 77 100 77 101 76 / 0 10 10 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Williams Synoptic/Grids...Runyen Public Service/Data Collection...33
Hazardous weather outlook, Jul 24, 10:53 AM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 1053 AM CDT Mon Jul 24 2017 TXZ171>173-183>194-202>209-217>225-228-251600- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1053 AM CDT Mon Jul 24 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated thunderstorms will occur this afternoon and evening across Central Texas and portions of the Hill Country, or generally near and north of US Highway 290. A few storms could produce gusty winds up to 50 mph and pea sized hail. Above normal temperatures and relatively humid conditions will result in elevated heat index values of 104 to 108 this afternoon along and east of the Interstate 35 corridor. Please stay hydrated and take frequent breaks while working outside this afternoon. Elevated fire weather conditions are possible today south and west of a Del Rio to San Antonio to Pleasanton line. Minimum RH values will dip into the mid 20s and winds could gust up to 20 to 25 mph this afternoon and evening. Fuels remain dry across the region. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Afternoon heat index values of 104 to 108 will be possible along and east of the Interstate 35 corridor over the next several days. A Heat Advisory may be needed for portions of South Central Texas later this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 24, 1:38 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 138 PM CDT MON JUL 24 2017 TXZ172-241930- Burnet TX- 138 PM CDT MON JUL 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURNET COUNTY UNTIL 230 PM CDT... At 137 PM CDT, Doppler radar was tracking a strong thunderstorm just north of Burnet. This storm was nearly stationary, but moving very slowly to the south. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Burnet and Lake Victor. LAT...LON 3092 9829 3091 9810 3071 9811 3073 9835 TIME...MOT...LOC 1837Z 006DEG 4KT 3083 9822 BMW
Special weather statement, Jul 24, 1:52 PM CDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 152 PM CDT MON JUL 24 2017 TXZ172-241930- Burnet TX- 152 PM CDT MON JUL 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURNET COUNTY UNTIL 230 PM CDT... At 151 PM CDT, Doppler radar was tracking a strong thunderstorm just north of Burnet. This storm was nearly stationary, moving very slowly to the south. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Burnet and Lake Victor. LAT...LON 3092 9829 3091 9813 3071 9815 3073 9835 TIME...MOT...LOC 1851Z 016DEG 4KT 3083 9822 BMW
Special weather statement, Jul 24, 2:54 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 254 PM CDT MON JUL 24 2017 TXZ171-242045- Llano TX- 254 PM CDT MON JUL 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LLANO COUNTY UNTIL 345 PM CDT... At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over Gainesville, or 7 miles west of Kingsland, moving south at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kingsland and Gainesville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3075 9864 3075 9850 3056 9847 3056 9865 TIME...MOT...LOC 1954Z 001DEG 9KT 3068 9857 BMW
Special weather statement, Jul 24, 3:03 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
303 PM CDT MON JUL 24 2017
TXZ173-242045-
Williamson TX-
303 PM CDT MON JUL 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON COUNTY
UNTIL 345 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leander, or near Cedar Park, moving south at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Round Rock, Cedar Park, Georgetown, Anderson Mill, Leander, Brushy
Creek and Jollyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3064 9769 3048 9767 3048 9768 3046 9770
3045 9783 3047 9785 3051 9786 3064 9786
TIME...MOT...LOC 2002Z 355DEG 9KT 3057 9778
BMWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 1:38 PM CDT | Special Weather Statement | EWX | Burnet | 52 min |
| Jul 24, 1:52 PM CDT | Special Weather Statement | EWX | Burnet | 38 min |
| Jul 24, 2:54 PM CDT | Special Weather Statement | EWX | Llano | 51 min |
| Jul 24, 3:03 PM CDT | Special Weather Statement | EWX | Williamson | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.